Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS Gaylord, MI

July 9, 2020Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 9, 2020, 5:54 PM EDT for Oscoda County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 5:54 PM EDT (21:54 UTC)
Expired
Jul 9, 2020, 6:30 PM EDT
In force
36 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 50 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS53 KAPX 092154
SVRAPX
MIC135-092230-
/O.NEW.KAPX.SV.W.0019.200709T2154Z-200709T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
554 PM EDT Thu Jul 9 2020

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Central Oscoda County in northern Michigan...

* Until 630 PM EDT.

* At 553 PM EDT, a severe thunderstorm was located over Mio, moving
  northwest at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Mio, Fairview, Luzerne and Red Oak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4466 8396 4454 8419 4469 8438 4471 8437
      4484 8414
TIME...MOT...LOC 2153Z 143DEG 7KT 4464 8416 

HAIL...1.00IN
WIND...<50MPH
 
$$

ADAM
1 follow-up statement
588 
WWUS53 KAPX 092214
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
614 PM EDT Thu Jul 9 2020

MIC135-092230-
/O.CON.KAPX.SV.W.0019.000000T0000Z-200709T2230Z/
Oscoda MI-
614 PM EDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL OSCODA COUNTY...

At 613 PM EDT, a cluster of strong to severe thunderstorms were 
located near Mio, moving northwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Wind damage to roofs, 
         siding, and trees is possible.

Locations impacted include...
Mio, Fairview, Luzerne and Red Oak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4466 8396 4454 8419 4469 8438 4471 8437
      4484 8414
TIME...MOT...LOC 2213Z 143DEG 7KT 4467 8419 

HAIL...1.00IN
WIND...60MPH
 
$$

adam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:50 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 3:50 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
350 PM EDT Thu Jul 9 2020

.NEAR TERM...(Through Friday)
Issued at 348 PM EDT Thu Jul 9 2020

High Impact Weather Potential: Locally heavy rainfall.

Pattern Synopsis/Forecast: At mid afternoon...visible imagery shows
outflow boundary from morning convection on the other side of Lake
Michigan dropping southeast across northern Lower...roughly along a
PZQ-GLR-TVC-MBL line at 18z.  Southwesterly cloud layer winds and a
southward moving forcing mechanism have resulted in developing
storms getting undercut by the boundary as they track northeast...so
convection hasn't been long lasting before it gets left behind in
the more stable air.  But some nice convective towers out the window
from the west-southwest through north.  Convective cloud development
has been more muted/non-existent across eastern Upper with scattered
convection over adjacent areas of northeast Ontario. Scattered
convection continues across central and southern Wisconsin and along
the Iowa/Minnesota border associated with a well-defined vorticity
center.  18z surface analysis shows a 1000mb surface low along the
Ontario/Manitoba border with a trailing cold front into northwest
Minnesota/eastern South Dakota...surface dew points behind the front
have dropped into the 50s.

Iowa short wave trough will continue to move east tonight and will
cross the upper Lakes and adjacent portions of Indiana/Ohio on
Friday.  Cold front will also push east overnight but its eastward
progress across Lower Michigan may be impeded by a frontal wave that
develops along it.

Primary Forecast Concerns: Continue convection this evening...and a
more widespread rain chance Friday with short wave trough passage.
Thinking there will be several aspects to the precipitation threat
over the next 24 hours...first is current mostly diurnally driven
activity over northern Lower which will continue as the outflow
boundary continues to sink southward though the focus should
translate more into northeast Lower.  There is still a fair bit of
elevated instability forecast over northern Lower this evening but
with the overall flow very weak it's hard to find an additional
trigger that may kick off more convection.  So think the trend
toward a drier period is probably OK once we get past 01z-02z.  As
the night progresses and upstream short wave trough gets closer...
some increase in low level flow and isentropic ascent along with
precipitable water values climbing above 1.75 inch should set the
stage for the next round of showers/embedded thunderstorms
especially for northwest Lower.  Despite our rather very un-
winterlike recent pattern...looks like a nice cool season type
deformation zone/frontogenetic axis developing right along the 700mb
trough axis...with the implication of a more widespread area of
rainfall that will drift northeast and spread across Lake Michigan
and into eastern Upper and at least northwest Lower.  High absolute
moisture values and a deep warm cloud layer should make this an
efficient rainfall producer...and actually some needed rainfall
given recent dryness.  Meanwhile...over northeast Lower especially
closer to Saginaw Bay some potential for boundary layer heating and
destabilization in the vicinity of the cold front and frontal
wave...MLCAPE values likely in the 1000-1500+J/kg range.  Low level
convergence and upper level support from short wave trough should
result in another round of thunderstorms...and also with the heavy
downpour/rainfall threat especially given potential for cell
training depending on how this evolves.  Potential 24 hour rainfall
totals ending 00z Saturday in excess of 1 inch.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 348 PM EDT Thu Jul 9 2020

High Impact Weather Potential: Minimal

Pattern/Forecast:Our persistent ridging across the Great Lakes is
pushing off to our east. This will be replaced by two pieces of
shortwave energy. The first treking across northern Ontario and the
second moving across the upper Mississippi Valley. By Friday night
these will start to consolidate across the upper Great Lakes. This
will bring cooler temperatures to the region for the weekend.

Details/Concerns: Humidity levels drop noticeably behind a cold
front Friday evening and overnight with PWAT's dropping back to
normal levels (0.8-1.0"). Any lingering showers and clouds clear out
from west to east Friday night, with lows near 60. Saturday looks to
be dry and cooler with shortwave ridging briefly building in and
northwest sfc winds bringing continued weak CAA across much of the
area. Highs will be right around normal except for the southeast
where downsloping winds may push temps into the mid 80s.

Saturday night into Sunday brings additional shower chances as a
wave dropping through Wisconsin spins up a weak surface low that
treks through the northern Ohio river valley. Confidence in this is
low however as guidance is in disagreement regarding the strength of
the wave and presence of the sfc low, but kept low pops in for the
daytime. Overall the multiple waves dropping into the Great Lakes
troughiness will reinforce the cooler and more cloudy weather.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 348 PM EDT Thu Jul 9 2020

Heights start quickly building on Monday, but we don't see much of
a surface response through the day, with our cooler conditions
continuing...Then heading into midweek the jet is pushed back to our
north as ridging once again builds into the Great Lakes. Heat and
humidity returns within the southwesterly synoptic flow. Showers and
scattered storms are possible most afternoons, with the best chance
of widespread rain and storms coming on Wednesday with a compact yet
potentially strong shortwave sliding up through the region. Weak
troughing on some guidance for Thursday may allow for light
scattered showers in the upper Great Lakes. However, confidence in
this is low thanks to a strong ridge becoming centered over the
Ozarks, likely to bring overall hot and dry conditions for the end
of the week.

&&

.MARINE...
Issued at 348 PM EDT Thu Jul 9 2020

Pressure gradient expected to strengthen a little on Friday with the
passage of a cold front and probably some kind of surface low along
it.  This is also expected to set the stage for a more northerly
component to winds during the day Friday except south of Thunder Bay
on Lake Huron where winds will remain light with more of an easterly
component until Friday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JPB
SHORT TERM...STJ
LONG TERM...STJ
MARINE...JPB
Hazardous weather outlook, Jul 9, 4:09 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
409 PM EDT Thu Jul 9 2020

MIZ016>018-020>036-041-042-086>088-095>099-101100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
409 PM EDT Thu Jul 9 2020

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this evening across northern
Lower Michigan mainly south of the M-32 corridor. Gusty winds,
small hail, and heavy downpours may accompany some of the stronger
storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rainfall is possible Friday across all of eastern
Upper and northern Lower Michigan. In addition...thunderstorms
are possible especially along and east of the I-75 corridor in
northeast Lower.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
409 PM EDT Thu Jul 9 2020

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening within the Lake
Huron nearshore waters from Thunder Bay southward.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible on Friday especially within the Lake
Huron nearshore waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:50 AM EDTSpecial Marine WarningAPX85 min
Jul 9, 6:19 PM EDTSpecial Weather StatementAPXMontmorency41 min
Jul 9, 6:21 PM EDTSpecial Weather StatementAPXOscoda39 min
Jul 9, 6:52 PM EDTSpecial Weather StatementAPXOtsego23 min
Jul 9, 7:09 PM EDTSpecial Weather StatementAPXMontmorency36 min
Jul 9, 7:25 PM EDTSpecial Weather StatementAPXCrawford50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.